Exercise Has Always Made Me Feel Worse...
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Exercise Has Always Made Me Feel Worse...


I can not take any anti-depressants even with mood stabilizers on board.  Very sensitive to them and other meds such as steroid nasal spray. I began to exercise on a Wii Fit a month ago. I do some yoga, strength, aerobic and balance exercises. I started out with half an hour and I became very sleepy and just yawned and wanted to go to bed. I increased the time to an hour (sweat) and now I am raging. Exercise has always made me feel worse either immediately  or over a period of time. Even a 15 minute walk outdoors can worsen my mood. I don't know what people are talking about when they say how exercise has helped them.  I have been in mental chaos since exercising for the last month. I have read where levels of serotonin and dopamine and a number of other chemicals are increased during exercise. My fight or flight is at a all time high. If that is true and I can't take anti-depressants wouldn't that mean that exercise is causing me to cycle and have problems just as anti-depressants do.  If so, how do I lose this weight.

Dear Anne --
I have one other patient who has something rather like bipolar disorder, although he is not very typical.  And he had the same kind of experience with exercise: it made him worse, almost immediately. I will tell you his experience just in case it might have some value for you, although I do not intend by this to raise your hopes very much, because I have no way to know if you are really like him or not.

When he finally got really good symptom control, pretty much perfect, no symptoms at all, all of a sudden he was able to exercise.  And surprisingly, as he continued to exercise, he was able to taper down the medications. His medication was divalproex (Depakote), but that medication has some significant risks for women that it does not have for men ("polycystic ovarian syndrome"). Nevertheless, based on his experience -- which is the only time I have ever seen this "exercise makes me worse" reaction -- it seems plausible that if you found a treatment regimen that worked really well for you, this might make exercise possible.

Now that I think about it, as I recall he also had very negative reactions to antidepressants rather like you describe.  But again, I do not know if his experience means anything for you.

How do you lose weight, without significant exercise?  As you may know, it is fairly difficult to lose weight just by increasing one's exercise.  That will work in the long run, but it is not very fast.  On the other hand, most diets are not effective in the long run.  Most people, even those who lose a significant amount of weight, gain it back.  So in the long run, the only way that really works is to change one's eating habits (that is, making it a lifestyle change more than a "diet"). Good luck with the process.

Dr. Phelps 

 

Published April, 2010
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?